I have written in past postings about some of the interactions between medicines that older adults may see if they are placed on multiple medications for their multiple ailments. But it is not just interactions that should get our attention. As a geriatric care manager I am increasingly focused on my clients’ medication even if they are on only one prescription. The reason for my renewed focus is in that flimsy sheet of paper with the really small type that you will find included with every prescription a pharmacist dispenses; it is called the package insert. And beyond reminding you how and when to take the medicine, it gives the patient and their caregiver some important warnings about the potential for side effects that particular medicine has.
Dr. Jon Duke of Indiana University and some colleagues reported recently in the Archives of Internal Medicine on the startling rise in the number of side effects that medications are listing in the package insert. We have all seen the television advertisements with those incredibly long lists of side effects they include at the commercial’s end. Dr. Duke and his associates found an average of 94 side effects for new drugs released following the Food and Drug Agency’s guidelines for package inserts. And these labels make for some interesting reading with side effects like “compulsive gambling.” But they also list some side effects that are both troubling and widespread. Who wants to feel worse after taking a medicine, but nausea is found in 75 percent of the drug labels according to Dr. Duke.
One of the reasons the lists are becoming so long is that companies are listing everything that showed up during the clinical trials required for the drugs’ approvals as well as anything reported to them after the drug began to be prescribed by providers following approval. Drug companies defend this relatively new and exhaustive approach to listing side effects as a fair warning to patients and their physicians, but Dr. Christine Cheng wrote a letter that appeared in the same journal issue as Dr. Duke’s article. In her letter she talked about the “information overload” that this labeling represents. These exhaustive listings of everything and the kitchen sink may include side effects that are not at all related to the drug itself, and only confuse prescribers and patients alike. You can find in the same drug’s label a listing of both drowsiness and insomnia, for instance, or diarrhea and constipation.
My recommendation to caregivers and the elders and others for whom you care is to talk with the prescriber or go on-line to read what other patients on the same medication are experiencing. Find out what is likely to have a real effect on the elder in your care. There probably is no medicine without side effects, but instead of being over-informed, you need to be well-informed by the providers who care for your elder or other person with special needs.
Charlotte Bishop is a Geriatric Care Manager and founder of Creative Case Management, certified professionals who are geriatric advocates, resources, counselors and friends to older adults and their families throughout metropolitan Chicago. Please email your questions to Charlotte Bishop.